Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Sep 5, 2018, 2:21 AM CDT for Clark County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2018, 2:21 AM CDT (07:21 UTC)
- Expired
- Sep 5, 2018, 3:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
County Clark County, KS
The radar
The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
230 WWUS83 KDDC 050721 SPSDDC Special Weather Statement National Weather Service Dodge City KS 221 AM CDT WED SEP 5 2018 KSZ087>089-050815- Meade KS-Clark KS-Comanche KS- 221 AM CDT WED SEP 5 2018 ...SPECIAL WEATHER STATEMENT... At 219 AM CDT, Doppler radar was tracking strong thunderstorms 8 miles northwest of Englewood, moving east at 35 mph. Winds in excess of 30 mph and periods of heavy rainfall will be possible with these storms. Rainfall rates in excess of one inch an hour will be possible and may result in ponding of water on roadways and poor drainage areas. Locations impacted include... Ashland, Coldwater, Protection, Englewood, Sitka, Lake Coldwater, Acres and Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall occurring with this storm may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 10027 3732 10018 3738 9926 3700 9927 TIME...MOT...LOC 0719Z 272DEG 32KT 3715 10005 $$ RBURG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 5, 1:04 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 5, 1:04 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 104 AM CDT Wed Sep 5 2018 ...Updated for aviation discussion... .UPDATE... Issued at 341 PM CDT Tue Sep 4 2018 Given radar trends, with training, heavy rain producing thunderstorms from Great Bend down to the NE Texas panhandle, have issued another flash flood watch for the eastern CWA (Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt, Rush, Stafford). The watch will be valid through 7 am Wednesday. Obviously, many areas in these zones are saturated or flooded, and the potential for dangerous runoff is very real as thunderstorms continue to train north. && .SHORT TERM...(This afternoon through Wednesday) Issued at 1143 AM CDT Tue Sep 4 2018 Southerly moisture plume continues over SW KS as of midday, although the radar is clear of echoes, and satellite imagery indicates more breaks in the cloud cover compared to yesterday. The added insolation will yield CAPE upwards of 2000 J/kg late this afternoon, and scattered convective redevelopment will occur. The latest HRRR iterations favor this happening across the western zones after 4 pm, west of US 83. This activity will likely drift eastward to at least US 83 through this evening. A more organized convective cluster is expected this evening and tonight across NW Kansas, along an advancing cold frontal boundary. 12z NAM suggests the majority of this convection will remain in NW Kansas (WFO Goodland's CWA), before the convective remnants drift south with the front late tonight or early Wednesday. Maintained higher pops and the flash flood watch for the northern zones through tonight, but confidence is low. 12z NAM, HRRR and various other CAMs keep most of the heavy rain and flooding potential north of our CWA. With time tonight, the cold front will sag south, with a shift to N/NE winds of 10-20 mph. At least some shower activity and isolated thunder will accompany the frontal passage, as well as persist behind it into Wednesday morning. Stratus and/or fog will again reestablish Wednesday morning, with low ceilings and areas of reduced visibility. Maintained scattered rain showers and isolated thunder in the grids for Wednesday, in the cool cloudy post frontal airmass. Kept thunder mention isolated with little CAPE and a cool stable boundary layer. Temperatures on Wednesday will clearly be below normal; the question is how much. Forecasting afternoon highs in the 70s for areas along and north of US 50, with lower 80s confined to the Oklahoma border. Cool NE winds and cool advection will combine with persistent stratus, such that northern counties may struggle into the lower 70s. If stratus persists daylight Wednesday as the NAM suggests, than clearly the coldest NAM solution will be correct. Cool surface high pressure ridge axis will continue to build south into SW KS through Wednesday evening. This evolution will eliminate surface-based CAPE, and greatly limit elevated instability, such that the prospects for thunderstorms and further flooding will be greatly reduced. .LONG TERM...(Wednesday night through Tuesday) Issued at 145 PM CDT Tue Sep 4 2018 The cloudy, cool wet weather pattern will persist Thursday and Friday, with limited sunshine, afternoon temperatures well below normal, and scattered showers and isolated thunder. As the previous forecast shift mentioned, instability (even elevated) will be limited to nil during much of this time. Still, isentropic lift over the cool stable boundary layer warrants scattered/chance category pops that the model blends generate. With the lack of deep convection, the threat of flooding is expected to end. Thursday looks particularly cool, as 12z NAM/ECMWF depict strong high pressure ridging from eastern Nebraska wedging into SW KS. Models suggest stratus and NE winds of 10-15 mph will persist all day Thursday, with only lower 70s forecast (mid 70s along the Oklahoma border). 12z MET/MAV guidance only have a high of 72 at Dodge City Thursday (about 15 degrees below normal). Clouds, NE winds, and cool surface ridging will hold firm through Friday, with more pleasantly mild temperatures and free air conditioning. 12z ECMWF consistently depicts the remnants of tropical cyclone Gordon in far SE Kansas Saturday morning, recurving into the westerlies across Missouri Saturday afternoon. Gordon will act as a catalyst for a weather pattern change for SW KS, as the cyclone pulls the trough axis east of SW KS, and subsidence encourages a clearing sky. Dry weather will prevail by the weekend, with afternoon temperatures returning to the 80s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 100 AM CDT Wed Sep 5 2018 Thunderstorms will afect the TAF sites through 12z as an upper level trough approaches along with a cold front arriving. Moist air will persist behind the front with a few showers through much of the period. CIGS will rise after t-storms pass due to mixing and loss of southerly winds, but then lower back to low MVFR in the wake of the cold front in the very moist air. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 78 63 74 / 50 60 40 30 GCK 64 76 61 72 / 70 50 40 30 EHA 62 78 58 75 / 80 30 40 40 LBL 65 80 60 75 / 70 50 40 40 HYS 65 73 62 70 / 50 60 40 40 P28 69 83 66 76 / 50 70 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for KSZ030-031-043- 044-046-065-066-079>081-089-090. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Finch
Hazardous weather outlook, Sep 4, 4:53 AM CDT, 21 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 453 AM CDT Tue Sep 4 2018 KSZ030-031-043>046-061>066-074>081-084>090-051000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 453 AM CDT Tue Sep 4 2018 /353 AM MDT Tue Sep 4 2018/ ...FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF CENTRAL KANSAS... This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop this afternoon and evening and persist into tonight. The main concern with these storms is heavy rain. The best chance of heavy rain with localized flooding is along the Interstate 70 corridor. Hail from dime to nickel size and possibly as large as quarter size, along with wind gusts to 50 mph, are possible with the strongest storms. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A few rain showers will linger from Wednesday into Friday and a stray thunderstorm or two can't be completely ruled out. Most of this additional precipitation is expected to be on the lighter side. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Limited risk - Lightning: Elevated risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. * Sunday No hazards. * Monday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed through tonight. However, storm spotters are encouraged to report any flooding. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
In the hours before
Special weather statement, Sep 4, 10:37 PM CDT, 3 hours 44 minutes before
Special Weather Statement National Weather Service Dodge City KS 1037 PM CDT TUE SEP 4 2018 KSZ062-063-075-076-050430- Finney KS-Kearny KS-Grant KS-Haskell KS- 1037 PM CDT TUE SEP 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...GRANT...NORTHEASTERN STANTON AND WESTERN HASKELL COUNTIES UNTIL 1130 PM CDT... At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm very near Ulysses, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ulysses, Sublette, Ryus, Hickok and Plymell. LAT...LON 3739 10148 3774 10153 3789 10082 3747 10078 TIME...MOT...LOC 0337Z 255DEG 29KT 3756 10137 Reynolds
Special weather statement, Sep 4, 11:19 PM CDT, 3 hours 2 minutes before
Special Weather Statement National Weather Service Dodge City KS 1119 PM CDT TUE SEP 4 2018 KSZ075-076-085-086-050515- Seward KS-Stevens KS-Grant KS-Haskell KS- 1119 PM CDT TUE SEP 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHEASTERN GRANT... STEVENS AND SOUTHERN HASKELL COUNTIES UNTIL 1215 AM CDT... At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Moscow, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Liberal, Hugoton, Satanta, Kismet, Moscow, Cave, Hayne, Woods and Feterita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 10155 3739 10148 3747 10066 3700 10064 TIME...MOT...LOC 0418Z 252DEG 23KT 3723 10124 Reynolds
Special weather statement, Sep 4, 11:42 PM CDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Dodge City KS 1142 PM CDT TUE SEP 4 2018 KSZ063-064-076>078-050545- Gray KS-Finney KS-Hodgeman KS-Haskell KS-Ford KS- 1142 PM CDT TUE SEP 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...CENTRAL FINNEY...SOUTHEASTERN GRANT...WESTERN HODGEMAN...GRAY AND HASKELL COUNTIES UNTIL 1245 AM CDT... At 1141 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles northeast of Garden City to near Sublette. Movement was northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Garden City, Cimarron, Sublette, Satanta, Montezuma, Pierceville, Copeland, Ingalls, Ensign, Charleston, Howell, Plymell, Tice, Kalvesta and The Haggard Elev. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3826 10013 3752 10020 3743 10109 3804 10096 TIME...MOT...LOC 0441Z 246DEG 29KT 3806 10072 3749 10086 Reynolds
Special weather statement, Sep 5, 12:16 AM CDT, 2 hours 5 minutes before
Special Weather Statement National Weather Service Dodge City KS 1216 AM CDT WED SEP 5 2018 KSZ076>078-086-087-050615- Gray KS-Seward KS-Meade KS-Haskell KS-Ford KS- 1216 AM CDT WED SEP 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...SEWARD... MEADE...SOUTHEASTERN GRAY AND SOUTHEASTERN HASKELL COUNTIES UNTIL 115 AM CDT... At 1215 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles southeast of Sublette to 3 miles east of Liberal. Movement was east at 35 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Liberal, Meade, Fowler, Kismet, Meade State Park, Hayne, Missler and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3745 10094 3752 10017 3700 10025 3700 10098 TIME...MOT...LOC 0515Z 264DEG 28KT 3742 10081 3703 10088 Reynolds
Special weather statement, Sep 5, 2:02 AM CDT, 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 202 AM CDT WED SEP 5 2018 KSZ030-031-050800- Trego KS-Ellis KS- 202 AM CDT WED SEP 5 2018 ...SPECIAL WEATHER STATEMENT... At 157 AM CDT, Doppler radar was tracking an area of strong thunderstorm near Voda, moving east at 35 mph. Winds in excess of 30 mph and periods of heavy rainfall will be possible with these storms. Rainfall rates in excess of one inch an hour will be possible and may result in ponding of water on roadways and poor drainage areas. Locations impacted include... Ellis, Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga and Voda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall occurring with these storms may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3874 9964 3871 10015 3913 10015 3913 9919 TIME...MOT...LOC 0657Z 272DEG 32KT 3906 9998 RBURG
Special weather statement, Sep 5, 2:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 221 AM CDT WED SEP 5 2018 KSZ087>089-050815- Meade KS-Clark KS-Comanche KS- 221 AM CDT WED SEP 5 2018 ...SPECIAL WEATHER STATEMENT... At 219 AM CDT, Doppler radar was tracking strong thunderstorms 8 miles northwest of Englewood, moving east at 35 mph. Winds in excess of 30 mph and periods of heavy rainfall will be possible with these storms. Rainfall rates in excess of one inch an hour will be possible and may result in ponding of water on roadways and poor drainage areas. Locations impacted include... Ashland, Coldwater, Protection, Englewood, Sitka, Lake Coldwater, Acres and Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall occurring with this storm may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 10027 3732 10018 3738 9926 3700 9927 TIME...MOT...LOC 0719Z 272DEG 32KT 3715 10005 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:55 PM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| Sep 4, 8:43 PM CDT | Special Weather Statement | DDC | Kearny | 62 min |
| Sep 4, 9:03 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 57 min |
| Sep 4, 10:37 PM CDT | Special Weather Statement | DDC | Grant, Haskell | 53 min |
| Sep 4, 11:19 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 56 min |
| Sep 4, 11:42 PM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell | 63 min |
| Sep 5, 12:16 AM CDT | Special Weather Statement | DDC | Meade, Seward | 59 min |
| Sep 5, 2:02 AM CDT | Special Weather Statement | DDC | Trego | 58 min |
| Sep 5, 4:35 AM CDT | Areal Flood Advisory | DDC | Grant, Stanton | 3 hr |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.